Indiana, 2003

Damaging Winds in Indiana, July 8, 2003

July 8, 2003 · NWS LMK · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 9:45 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 9:45 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 AM EDT TUE JUL 8 2003

.SHORT TERM...MORNING UPDATE.

CU FIELD ALREADY STARTING TO SET UP THIS MORNING AS WE BEGIN TO HEAT
UP.  TEMPERATURES ALREADY CLIMBING INTO THE MID 80S WITH DEWPOINTS
IN THE MID 70S.  MODIFIED SOUNDINGS FROM KILN AND KBNA REVEAL AN
UNSTABLE ATMOSPHERE THIS AFTERNOON...WITH CAPES RISING INTO THE
3500-4000 J/KG ALONG WITH LIS APPROACHING -9/-10 OR SO.  MAIN
DIFFERENCE FROM YESTERDAY IS THAT THE MID LEVELS ARE A LITTLE COOLER
TODAY RESULTING IN STEEPER LAPSE RATES.  ADDITIONALLY...SLIGHTLY
MORE MOIST AIRMASS IN PLACE AS WELL.  MCS OVER NORTHERN IL WILL
SLIDE EAST SOUTHEASTWARD AND STAY NORTH OF OUR FA THIS AFTERNOON.
HOWEVER...WITH MODERATE INSTABILITY...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP AS THE AFTERNOON PROGRESSES.  LATEST TEMP
GUIDANCE REMAINS IN GOOD AGREEMENT WITH CURRENT FORECAST...WITH
HIGHS REACHING THE LOWER 90S THIS AFTERNOON.  WILL CONTINUE 40 POPS
IN THE NORTH AND 30 POPS IN THE SOUTH FOR THIS UPDATE.  MADE SOME
ADJUSTMENTS IN THE HOURLY GRIDS TO REFLECT THIS AS WELL.

UPDATED TEXT AND GRAPHICAL PRODUCTS COMING SHORTLY.

.LMK...NONE.

JARVIS
Hazardous weather outlook, Jul 8, 4:45 AM EST, 8 hours 35 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND
VIVID LIGHTNING. BECAUSE OF THE POTENTIAL FOR STRONG WINDS THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT
RISK OF SEVERE WEATHER EXISTS ACROSS THE OUTLOOK AREA. IN ADDITION
VERY HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS.

AFTERNOON TEMPERATURES ARE EXPECTED TO WARM INTO THE LOWER 90S WITH
HEAT INDICES RISING TO NEAR 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CONTINUE TO POSSIBLE WEDNESDAY AND THURSDAY AS A
COOL FRONT APPROACHES THE LOWER OHIO VALLEY. SOME OF THESE STORMS
WILL ALSO BE CAPABLE OF PRODUCING GUSTY WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CONTACT THE
NATIONAL WEATHER SERVICE...SHOULD THEY OBSERVE ANY SEVERE
WEATHER OR FLOODING.

JA

The radar

The Louisville radar (KLVX), 83 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 8, 1:20 PM EST
Where
Orange County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -86.550

Trees were downed.

Thunderstorm Wind, Jefferson

When
July 8, 2:45 PM EST
Where
Jefferson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -85.467

Trees were downed in Lancaster and in Smyrna.

Thunderstorm Wind, Jefferson

When
July 8, 2:47 PM EST
Where
Jefferson County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -85.383

Trees were downed. Marble size hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370664, 5370665, 5370666.